Nebraska, 2016

Tornado and Hail in Nebraska, June 1 to 3, 2016

June 1 to 3, 2016 · NWS GID · 3 events in 2 counties and zones

A narrow, broken line of strong to isolated severe thunderstorms flared up along a cold front over southern portions of South Central Nebraska on this Friday afternoon. Although these storms yielded very few severe weather reports, one of them consisted of a brief landspout tornado in central Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
$500,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A narrow, broken line of strong to isolated severe thunderstorms flared up along a cold front over southern portions of South Central Nebraska on this Friday afternoon. Although these storms yielded very few severe weather reports, one of them consisted of a brief landspout tornado in central Adams County. This EF0-rated tornado, which touched down roughly 2.5 miles southwest of Juniata around 4:30 p.m. CDT, tracked only a very short distance but partially ripped the roof from a metal outbuilding along the way. About an hour later, a trained spotter northwest of Red Cloud reported a combination of nickel size hail and wind gusts to 75 MPH (as measured by a personal weather station).

This fairly localized and short-duration severe weather event got underway during peak afternoon heating along a classic, slowly-southeastward-tracking front. Initial development took place between 4:00-4:30 p.m. CDT, consisting of a broken line of convection extending roughly along a line from Minden-Hastings-Giltner. As is often the case, the landspout tornado near Juniata materialized early in storm maturity, just as the initial updrafts were strengthening in the presence of enhanced low-level vorticity along the surface frontal zone. As this broken line headed southeast around 20 MPH, most of it remained sub-severe and even weakened. However, the southwestern flank intensified through western Webster County, producing the aforementioned severe wind gusts before exiting southward into Kansas between 6:00-6:30 p.m. CDT. A short time later, a secondary narrow line of storms popped up over the York County area but remained sub-severe. By 8 p.m. CDT, all of South Central Nebraska found itself storm-free for the remainder of the night. In the mid-upper levels, the main driving force for this event was a broad shortwave trough sinking southeast across the Dakotas into eastern Nebraska over the course of the afternoon and evening. This wave was embedded within strengthening northwesterly flow aloft, with the Central Plains residing on the downstream side of a pronounced western CONUS ridge. At the surface, the aforementioned cold front roughly bisected South Central Nebraska from southwest-to-northeast around the time of storm development, trailing well-southward from a weak low pressure center in eastern North Dakota. Near and ahead of this boundary, modestly-unstable conditions were noted over the local area as temperatures warmed into the mid-80s F and dewpoints averaged in the mid-50s to around 60 F, promoting mixed-layer CAPE up to around 1500 J/kg in the presence of deep-layer wind shear up to 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 3:18 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 1, 3:18 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
418 PM CDT WED JUN 1 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 417 PM CDT Wed Jun 1 2016

The main issue through these next 36 hours surrounds the
uncertainty regarding seemingly-small shower/thunderstorm chances
primarily during the daylight hours Thursday. This is another
classic, subtle-forcing situation with some models (such as the
GFS and NSSL WRF) acknowledging that at least some spotty
activity is possible, while others (such as the NAM and some other
4km WRF runs) insist on keeping the entire CWA dry. At least for
now, have officially confined any precip chances (POPs) for
Thursday to counties mainly north of Interstate 80, but should
activity develop, it may affect some other areas as well. Should
anything develop, parameters do not appear very supportive of
severe storms, but we have been somewhat surprised by this notion
a few times recently, and have at least acknowledged a small
hail/gusty wind possibility in the latest Hazardous Weather
Outlook (HWOGID).

Taking a quick look at the current scene as of 330 PM, an overall
pretty darn pleasant one to kick off June, with sunny/mostly sunny
skies CWA-wide and any appreciable convective instability shunted
several counties off to our south and west. Occasionally gusty
northwest breezes (especially earlier in the day) continue to
subside as a broad surface high pressure ridge promotes a weak
gradient. High temps are on pace to top out 75-78 most areas. In
the mid-upper levels, fairly unremarkable west-to-east flow
prevails, well to the south of a strong shortwave trough tracking
east along the MN/Ontario border.

Now looking ahead through each of the next 3 day/night forecast
periods:

This evening/tonight:
Confidence is high that the vast majority (if not the entire) CWA
stays dry through sunrise. However, this is not truly "guaranteed"
especially for far northwestern counties. In theory, any
thunderstorms that manage to develop to our west this evening will
not survive eastward into the CWA. However, there is just enough
subtle warm air/moisture advection in the 850-700 millibar layer,
that a few models (such as the GFS) are spitting out some subtle
QPF signals late in the night brushing the far northwest CWA. As
a compromise between the previous dry forecast and actually going
with a formal/iffy thunderstorm chance, decided to introduce a
generic "slight chance of sprinkles" as a compromise. Otherwise,
any tiny rain chances aside, light breezes should average
southerly tonight. Low temps changed very little, mainly mid 50s.

Thursday daytime:
Although most models focus small chances for convection slightly
north of our CWA (especially during the afternoon), previous shift
introduced a slight chance of showers/storms to mainly counties
north of Interstate 80, and given there are still small signs of
this per some models, saw no reason to pull the plug on it. For
the morning hours, these small chances are mainly driven by
elevated moisture advection. However, kept much of the same area
in small POPs during the afternoon given an outside chance that a
few stronger storms could maybe even pop in a weakly-capped
environment featuring as much as 500-1000 J/kg of mixed-layer
CAPE. As already mentioned, if in fact storms do pop, they may
affect counties farther south as well. In other departments, the
main difference from today will be stronger south winds, with
especially the afternoon hours averaging around 15 MPH from the
south with higher gusts. High temps are aimed roughly 5 degrees
warmer than today into the low 80s.

Thursday evening/night:
At least for now, the forecast remains dry post-00z/7 PM. However,
this bears watching, as should any late afternoon storms still be
affecting our northern zones by early evening, they may not just
"magically" disappear and could linger for at least a few more
hours. This scenario is supported by the 12z run of the EMC 4km
WRF, but with limited support from most models and in
collaboration with neighboring offices, have left the entire
evening/night period dry for now. Steadier southerly breezes will
help hold overnight low temps closer to 60.

.MID TERM...(Friday through Saturday)
Issued at 417 PM CDT Wed Jun 1 2016

This "mid term" period is a tale of two days, as Friday contains
at least a chance (not a certainty) of strong to severe
thunderstorm development along a passing cold front, while
Saturday carries pretty high confidence in being a dry albeit,
breezy and very slightly cooler day to kick off the weekend. A few
more details follow:

Friday/Friday night:
Obviously the main focus here is on the current SPC Day 3 Marginal
Risk of severe storms. Although for now this risk if mainly
centered within the northeast 1/4 of the CWA, could easily see
this risk eventually encompassing more of the area depending on
just how far southwest at least isolated convection can "back-
build" southwestward along the passing cold front. Although models
still naturally vary on the details, the current expectation is
that the majority of the day is dry and breezy from the south
ahead of the front, with chances for at least isolated storms
increasing by mid-late afternoon and into the evening before
largely departing southeast of the CWA by midnight. As storms
develop, severe looks like a decent bet as ML-CAPE climbs up to
around 2000 J/kg in the presence of 30-40kt of deep-layer shear.
Large hail and damaging winds the main threats as usual, with at
least brief supercell structures possible until/unless storms
develop into more of a southeastward-marching line with time. All
this being said, severe weather is not a "sure thing" for our
area, as the better forcing will reside slightly to our northeast
along the track of an advancing upper level trough. Temp-wise,
expect highs to spike into the mid-80s most areas ahead of the
invading front, helping add to available instability.

Saturday:
In the wake of the departing system/cold front, this should be a
dry/mostly sunny day although a few residual showers could come
somewhat close to brushing our eastern zones and this bears
watching. Otherwise, flow aloft turns more northerly in response
to a building western CONUS ridge. It looks to be a breezy day
with northwest winds generally 15-20 MPH with higher gusts.
Despite the northerly winds, good mixing should promote highs only
slightly cooler than Friday, and still have most areas into the
80-83 range.

.LONG TERM...(Saturday night through Wednesday)
Issued at 417 PM CDT Wed Jun 1 2016

Northwesterly upper level flow looks to remain in place across the
region through the end of the weekend into the first half of the
next work week. The upper level pattern is still well amplified
Sun/Mon, but an area of low pressure moving in from the west coast
will start to change that late in the period. This low will start
breaking down the ridging over the Rockies as it moves east through
the northern half of CA, filling as it moves into the central
Rockies. The ridge axis also is shifted east, passing through our
area mainly on Wed.

The current forecast is dry, but uncertainties linger in whether it
will actually stay that way. Monday evening/night is the first
questionable period, thunderstorms look to develop over the front
range/high plains during the afternoon along a surface trough axis,
and will be a matter of whether or not things can linger far enough
east to affect our CWA. At this point, the dry forecast is supported
by the ECMWF and GEM, with the GFS showing a better chance for
precip. The other time frame with some uncertainty is late
Wednesday, and into Wed night (currently just beyond the official
forecast period), as an upper level shortwave looks to cross the
Plains. Will see how models trend timing/location-wise before
inserting PoPs.

Otherwise, the winds remain northerly on Sunday behind the frontal
passage, before starting to turn back to the south on Monday ahead
of the surface trough. Not looking at any notable changes in
temperatures, with highs in the lower/mid 80s through Wednesday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 102 PM CDT Wed Jun 1 2016

General Overview:
Confidence in VFR visibility and especially ceiling is
rather high through the period. Confidence is also reasonably high
in rain/thunderstorm-free weather, but this is not necessarily a
"guarantee". More details follow:

Ceiling/visibility: Only a limited smattering of mid-high level
clouds is anticipated.

Precipitation/thunderstorms: Although confidence in occurrence is
simply too low at this time to advertise in the TAFs, there is
probably a very small chance of a rogue shower/storm during the
latter half of the period, and this will need monitored.

Winds: Speeds should not be much of an issue, with most of the
period averaging near/below 10kt, initially from the northwest
this afternoon and then transitioning to more southerly tonight
into Thursday. By mid-late Thursday morning, sustained speeds
near/above 12kt will become possible.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Pfannkuch
MID TERM...Pfannkuch
LONG TERM...ADP
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 1, 2:30 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT WED JUN 1 2016

NEZ060-021200-
DAWSON-
330 PM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DAWSON COUNTY NEBRASKA.

.DAY ONE...TONIGHT.

A FLOOD WARNING REMAINS IS IN EFFECT FOR MINOR FLOODING ALONG THE
PLATTE RIVER. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENT
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THROUGH AT LEAST THURSDAY...A FLOOD WARNING REMAINS IS IN EFFECT
FOR MINOR FLOODING ALONG THE PLATTE RIVER. PLEASE REFER TO THE
LATEST FLOOD WARNING STATEMENT FOR DETAILS.

ALSO ON THURSDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
WITHIN NEBRASKA COUNTIES PRIMARILY NORTH OF INTERSTATE 80. SHOULD
ANY STORMS DEVELOP...THEY ARE CURRENTLY NOT EXPECTED TO BE
SEVERE...BUT SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT.

ON FRIDAY AFTERNOON INTO FRIDAY NIGHT...THERE IS A SOMEWHAT
GREATER...ALTHOUGH STILL NOT CERTAIN...CHANCE OF THUNDERSTORM
DEVELOPMENT ALONG AN INVADING COLD FRONT. THERE IS AT LEAST A
MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

KSZ005>007-017>019-NEZ039>041-046>049-061>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL-HAMILTON-YORK-GOSPER-
PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
330 PM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
NEBRASKA...EXCEPT FOR DAWSON COUNTY...AND ALSO FOR PORTIONS OF
NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
WITHIN NEBRASKA COUNTIES PRIMARILY NORTH OF INTERSTATE 80. SHOULD
ANY STORMS DEVELOP...THEY ARE CURRENTLY NOT EXPECTED TO BE
SEVERE...BUT SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT.

ON FRIDAY AFTERNOON INTO FRIDAY NIGHT...THERE IS A SOMEWHAT
GREATER...ALTHOUGH STILL NOT CERTAIN...CHANCE OF THUNDERSTORM
DEVELOPMENT ALONG AN INVADING COLD FRONT. THERE IS AT LEAST A
MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

PFANNKUCH

The radar

The Grand Island radar (KUEX), 28 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Adams

When
June 1, 3:28 PM CST to 3:29 PM CST
Where
Adams County, 2.53 mi SW of Juniata to 2.51 mi NNE of Assumption
Rating
EF0
Path length
0.02 mi
Path width
25 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
40.555, -98.555

This landspout tornado briefly touched down roughly 2.5 miles southwest of Juniata. Damage was confined to a roof being partially torn off of a metal outbuilding. Maximum wind speed was estimated to be between 75 and 80 MPH.

Hail, Webster

When
June 3, 4:32 PM CST
Where
Webster County, 9 mi NW of Red Cloud
Measured
0.88 in hail
Property damage
$35,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.192, -98.650

Hail was accompanied by 75 MPH wind gusts.

Thunderstorm Wind, Webster

When
June 3, 4:32 PM CST
Where
Webster County, 9 mi NW of Red Cloud
Measured
65 kt (75 mph) measured gust
Property damage
$35,000
Crop damage
$250,000
Reported by
Mesonet
Coordinates
40.192, -98.650

Wind (measured by a personal weather station) was accompanied by nickel size hail.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633779, 633777, 633778.